The Role of Viruses in Type B Adverse Drug Reactions

| Home | | Pharmacovigilance |

Chapter: Pharmacovigilance: Mechanisms of Adverse Drug Reactions

TYPE B OR IDIOSYNCRATIC ADVERSE DRUG REACTIONS : THE ROLE OF VIRUSES IN TYPE B ADVERSE DRUG REACTIONS


THE ROLE OF VIRUSES IN TYPE B ADVERSE DRUG REACTIONS

There is increasing evidence that concomitant virus infections can predispose to the development of idiosyncratic ADRs, particularly those reactions that are thought to be immune mediated. The mechanism of this is unclear, but as postulated above, the viruses may be acting as a source of danger signal.

Evidence for the role of viruses first came from the observation that the use of ampicillin in patients with active Epstein–Barr virus (EBV) infection (i.e. infec-tious mononucleosis) results in a rash in 95% of patients (Sullivan and Shear, 2001). Another member of the herpes virus family, human herpes virus 6 (HHV6), has recently been implicated in hypersensi-tivity reactions associated with many drugs including sulphasalazine (Descamps et al., 2001; Suzuki et al., 1998). However, whether this is a true predisposi-tion or merely a co-incidental factor needs further study. Perhaps, the most striking association between viral infection and drug hypersensitivity has been observed in HIV-infected individuals. These patients have a higher frequency of hypersensitivity reac-tions with numerous anti-infective drugs including co-trimoxazole, sulphadiazine, dapsone, clindamycin, primaquine and thioacetazone (Koopmans et al., 1995; Pirmohamed and Park, 2001b). This has been best shown with co-trimoxazole that is used for the treat-ment of PCP. Approximately 50% of patients being treated acutely for PCP will develop skin rashes, whereas when used for prophylaxis the figure is 30% (van der Ven et al., 1991). This contrasts with a frequency of 3% in HIV-negative individuals (van der Ven et al., 1991). A deficiency of thiols such as glutathione and cysteine has been suggested to be responsible for the increase in susceptibility of HIV-positive patients (Koopmans et al., 1995; van der Ven et al., 1991). A recent study has demonstrated that in the presence of plasma cysteine deficiency, HIV-positive patients have a lower capacity to detoxify the toxic nitroso metabolite of sulphamethoxazole (Naisbitt et al., 2000b). However, the fact that prophylactic N -acetylcysteine does not prevent co-trimoxazole hypersensitivity (Walmsley et al., 1998) suggests that the reasons for the higher frequency are likely to be more complex and multifactorial and include the dose of the drug, changes in drug-metabolising capacity (both in bioactivation and in bioinactivation) and immune dysregulation (Pirmo-hamed and Park, 2001b). In addition, HIV itself may act as a source of a danger signal (Park, Pirmo-hamed and Kitteringham, 1998; Pirmohamed and Park, 2001b; Sullivan and Shear, 2001; Uetrecht, 1999). Interestingly, the peculiar predisposition of HIV patients to hypersensitivity reactions is now being witnessed with the new antiretrovirals such as abacavir (severe hypersensitivity is seen in 3– 8% of patients) and non-nucleoside reverse tran-scriptase inhibitors such as nevirapine, efavirenz and delavirdine, all of which produce skin rashes at a frequency of between 18% and 40% (Pirmohamed and Park, 2001b). Certainly, liver injury associated with protease inhibitors and nevirapine seems to be more common in HIV patients co-infected with either hepatitis C or hepatitis B (Nunez, 2006).

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.